Even though Clostridium difficile is now recognized as the single most common cause of bacterial diarrhea in hospitalized patients, its role as a pathogen had not been established as recently as the late 1970s. C. difficile has the ability to become established in the gastrointestinal tract once the natural microflora have been modified by antibiotic therapy. The organism causes intestinal disease ranging from mild diarrhea to fatal pseudomembranous colitis (PMC). While C. difficile is associated with almost all cases of PMC, only 25% of antibiotic-associated diarrheas are due to this pathogen. C. difficile is a Gram-positive anaerobe that forms spores, making this microorganism very difficult to remove from the hospital environment. Unlike some toxigenic clostridia, the production of spores is not associated with toxin production. C. difficile spreads from patient to patient96 and tends to persist in the environment because of the formation of spores. The micro-organism is not only present in the infected patient and soiled linens but can be isolated from bookshelves, curtains and floors of rooms of infected patients where it can persist for as long as 5 months.96-98 The organism is spread primarily by health-care workers; up to 60% of personnel attending patients infected with C. difficile in one study had the organism on their hands.96 The isolation of C. difficile toxins from the feces of asymptomatic normal-term neonates and (in higher proportion) those admitted into neonatal intensive care units,99 further support the concept of the nosocomial spreading of the infection.
Several outbreaks of C. difficile infection have been reported in the USA and throughout the world, and the incidence continues to rise. Whether this increase represents a true increment or represents an increased awareness of the disease is not clear at this stage. Infections with C. difficile range in severity from asymptomatic forms to clinical syndromes, such as severe diarrhea, PMC, and toxic megacolon, and can even lead to death.100 The onset of symptomatic forms usually begins several days after antibiotic therapy is started up to 2 months following cessation of treatment. Diarrhea and abdominal cramps are usually the first symptoms, followed by the development of fever and chills in severe cases. Mild forms of colitis, with bloody stools and mucus, particularly if they are preceded by antibiotic treatment, should be considered suspicious for C. difficile infection. Clinical microbiologists face an array of methods and commercial tests when considering what procedure to use for the detection of C. difficile and its toxins. Culturing of the organism, latex agglutination, tissue culture assay and enzyme-linked immunosorbent assay (ELISA) are all used as aids for the diagnosis of C. difficile infection.
In many instances, C. difficile disease is self-limiting, and the patient may respond simply to the withdrawal of the offending antibiotic. In more severe forms, particularly if complicated by PMC, antibiotic treatment with either oral van-comycin101 (5-10mg/kg, maximum 500mg, given every 6 h for 7 days) or metronidazole102 (5-10 mg/kg, maximum 500mg, given every 8h for 7 days) is recommended. Despite pharmacological treatment, the rate of relapse is significant (up to 40-50% of cases). In these complicated cases, the use of probiotics, particularly Lactobacillus GG103 and Saccharomyces boulardii,104 has been associated with a significant eradication of C. difficile and a substantial decrease in the recurrence of the infection.
Was this article helpful?
A beginners guide that will reveal how living "G" free can help you lose weight today! This is not a fad diet, or short term weight loss program that sometimes makes you worse off than before you started. This is a necessity for some people and is prescribed to 1 out of every 100 people on earth by doctors and health professionals.